Alert archive / Georgia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 30, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 31, 2004, 4:53 PM EDT for Seminole County, Georgia; Jackson County, Florida; Houston County, Alabama. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2004, 4:53 PM EDT (20:53 UTC)
- Expired
- May 31, 2004, 5:15 PM EDT
- In force
- 22 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
Counties Houston County, AL, Jackson County, FL, Seminole County, GA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 11:00 AM EDT | Tornado Watch | SPC | 6 hr |
| May 31, 4:30 PM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.9 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 858 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 630 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
986 WUUS52 KTAE 312053 SVRTLH ALC069-FLC063-GAC253-312115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 352 PM CDT MON MAY 31 2004 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN JACKSON COUNTY IN THE PANHANDLE OF FLORIDA SOUTHEASTERN HOUSTON COUNTY IN SOUTHEAST ALABAMA SEMINOLE COUNTY IN SOUTHWEST GEORGIA * UNTIL 415 PM CDT(515 PM EDT) * AT 352 PM CDT(452 PM EDT) NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 2 MILES NORTHWEST OF MALONE...OR ABOUT 8 MILES SOUTHEAST OF COTTONWOOD...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CROSBY BY 355 PM CDT... CHATTAHOOCHEE STATE PARK...LOVEDALE BY 400 PM CDT... PARRAMORE...HAYNES BY 405 PM CDT... RIVERTURN...DONALDSONVILLE MUNI AIRPORT BY 510 PM EDT... LELA...SHARPHAGEN BY 515 PM EDT... A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM...BUT BE ALERT FOR RAPIDLY CHANGING CONDITIONS. THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN TALLAHASSEE. $$ 10-BOLINSKI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:50 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 31, 3:50 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 350 PM EDT MON MAY 31 2004 ...UPDATE TO MODIFY COASTAL WATERS FORECAST... WINDS OVER THE WESTERN WATERS HAVE DECREASED AND ARE NOW WELL BELOW SMALL CRAFT EXERCISE CAUTION LEVELS. THUS...WILL REMOVE SCEC FROM THE FORECAST. ******************************************************* .SYNOPSIS...CONVECTION ASSOCIATED WITH THE LARGE OUTFLOW BOUNDARIES IS MOVING ACROSS SOUTHEAST ALABAMA AND SOUTHERN GEORGIA. THESE STORMS HAVE INDEED TURNED OUT TO BE WEAKER THAN THE ONES TO THE NORTH AND WEST...AS THE STORMS HAVE ENCOUNTERED MORE UNFAVORABLE AIR OVER US. BARRING THE SHOWERS AND THUNDERSTORMS SKIES ARE PARTLY CLOUDY TO MOSTLY SUNNY...WITH TEMPERATURES REACHING INTO THE 90S AND DEWPOINTS IN THE MID 70S PRODUCING UNCOMFORTABLY HUMID CONDITIONS. WINDS ARE GENERALLY FROM THE SOUTHWEST AT 10 TO 15 WITH HIGHER GUSTS ASSOCIATED WITH THE SHOWERS AND THUNDERSTORMS. && .SHORT TERM...THE MODELS ARE IN GOOD AGREEMENT...STALLING WHAT IS LEFT OF THE FRONTAL BOUNDARY WITH ITS ASSOCIATED BAND OF INCREASED MOISTURE ACROSS OUR FORECAST AREA THROUGH TUESDAY. MODELS SHOW A BROAD MID- TO UPPER-LEVEL TROUGH SETTING UP EAST OF THE ROCKIES...THROUGH WHICH NUMEROUS SHORTWAVES ARE EXPECTED TO MOVE DURING THE NEXT FEW DAYS. THIS WILL BRING INCREASED CHANCES FOR RAIN...TOO LATE TO RESCUE THE MONTH OF MAY FROM ITS RAIN DEFICIT. .LONG TERM...THE UPPER TROUGHING WILL PERSIST OVER THE EASTERN US THURSDAY THROUGH THE BEGINNING OF NEXT WORK WEEK...WITH NUMEROUS SMALL IMPULSES MOVING THROUGH THE BASE OF THIS TROUGH DURING THIS TIME. THESE ALONG WITH A WEAK BOUNDARY STALLED OVER THE FORECAST AREA WILL GENERATE SHOWERS AND CONVECTION ACROSS THE AREA. POPS AND TEMPS WILL BE NEAR NORMAL. && .MARINE...IT REMAINS WINDY JUST WEST OF OUR COASTAL AREA IN MOB WATERS...AND OUR WESTERN WATERS WERE IN SMALL CRAFT EXERCISE CAUTION CONDITIONS MOST OF THE DAY. IN OUR EASTERN WATERS...WINDS AND SEAS HAVE NOT RISEN QUITE AS MUCH AS EXPECTED...REMAINING BELOW CRITERIA MOST OF THE DAY WITH NO INDICATION OF INCREASING. MODELS ALSO DO NOT JUSTIFY KEEPING SCEC FOR EASTERN WATERS. WINDS WILL REMAIN GENERALLY FROM THE WEST AT SLIGHTLY LOWER LEVELS TOMORROW THROUGH SATURDAY. && .FIRE WEATHER...NO CONCERNS. && .PRELIMINARY POINT TEMPS/POPS... TLH 72 85 69 86 / 40 60 30 50 PFN 75 84 73 86 / 50 60 30 50 DHN 70 86 69 86 / 60 60 30 50 ABY 70 85 67 87 / 60 60 30 50 VLD 72 85 67 88 / 40 60 30 50 CTY 74 88 70 87 / 20 30 30 50 && .TAE WATCHES/WARNINGS/ADVISORIES... AL...NONE. GA...NONE. FL...NONE. && 16
Hazardous weather outlook, May 31, 4:17 AM EDT, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 417 AM EDT MON MAY 31 2004 ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750- 755-770-775-010817- BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA- CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA- DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL- GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL- INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL- LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA- MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA- THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA- 418 AM EDT MON MAY 31 2004 THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE ADJACENT COASTAL WATERS. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS PORTIONS OF SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA TODAY...MAINLY THIS AFTERNOON. A SQUALL LINE WILL APPROACH THIS AREA FROM THE NORTHWEST BY LATE MORNING OR EARLY AFTERNOON. THE PROXIMITY OF THIS SQUALL LINE AND STRONG DAYTIME HEATING OF A MOIST AIRMASS WILL COMBINE TO GENERATE SCATTERED THUNDERSTORMS...A FEW OF WHICH COULD BE SEVERE. THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS AND HAIL. ELSEWHERE...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHWEST FLORIDA...BUT CONDITIONS DO NOT APPEAR FAVORABLE FOR WIDESPREAD SEVERE WEATHER. .DAYS TWO THROUGH SEVEN... SHOWERS AND THUNDERSTORMS ARE LIKELY TUESDAY...THEN DIMINISHING RAIN CHANCES TUESDAY NIGHT AND WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SOME STORMS MAY APPROACH SEVERE LIMITS THIS AFTERNOON...AND SPOTTER ACTIVATION MAY BE REQUIRED. .RIP CURRENTS... THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE PANHANDLE AND BIG BEND COAST. A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER. IF YOU ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS PARALLEL TO THE BEACH UNTIL YOU ARE OUT OF ITS PULL. TO ESCAPE...RIDE THE CURRENT OUT BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TO SHORE OUTSIDE THE NARROW CURRENT. FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS. 9-FOURNIER
In the hours before
Special weather statement, May 31, 11:00 AM EDT, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 1100 AM EDT MON MAY 31 2004 ALZ065>069-FLZ007>013-GAZ120>131-142>148-155>161-312100- BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA- CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA- DALE AL-DECATUR GA-DOUGHERTY GA-EARLY GA-GENEVA AL-GRADY GA-HENRY AL- HOLMES FL-HOUSTON AL-INLAND WALTON FL-IRWIN GA-JACKSON FL-LANIER GA- LEE GA-LOWNDES GA-MILLER GA-MITCHELL GA-QUITMAN GA-RANDOLPH GA- SEMINOLE GA-TERRELL GA-THOMAS GA-TIFT GA-TURNER GA-WASHINGTON FL- WORTH GA- 1100 AM EDT MON MAY 31 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND MUCH OF THE FLORIDA PANHANDLE..EFFECTIVE UNTIL 500 PM EDT MONDAY AFTERNOON (400 PM CDT). THIS WATCH INCLUDES THE FOLLOWING COUNTIES: IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON. IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON... CALHOUN...AND GULF. IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH... CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY... LEE...WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...BEN HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES. REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. 17-GOULD
Special weather statement, May 31, 4:22 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 422 PM EDT MON MAY 31 2004 FLZ011-312107- JACKSON FL- 423 PM EDT MON MAY 31 2004 AT 422 PM EDT(322 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WESTERN JACKSON COUNTY...MOVING EAST AT 25 MPH. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...DIME SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS. 17-GOULD
Special weather statement, May 31, 4:35 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 435 PM EDT MON MAY 31 2004 ALZ069-FLZ009>013-016>019-026-027-GAZ123-125-127>131-142>148-155>161- 010000- BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA- CALHOUN FL-COLQUITT GA-COOK GA-DECATUR GA-DOUGHERTY GA-EARLY GA- GADSDEN FL-GRADY GA-HOLMES FL-HOUSTON AL-IRWIN GA-JACKSON FL- JEFFERSON FL-LANIER GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL- MILLER GA-MITCHELL GA-SEMINOLE GA-THOMAS GA-TIFT GA-TURNER GA- WAKULLA FL-WASHINGTON FL-WORTH GA- 435 PM EDT MON MAY 31 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR PARTS OF SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...EFFECTIVE UNTIL 800 PM EDT MONDAY EVENING (700 PM CDT). THIS WATCH INCLUDES THE FOLLOWING COUNTIES: IN ALABAMA...HOUSTON. IN FLORIDA...HOLMES...WASHINGTON...BAY...JACKSON...CALHOUN... GADSDEN...LIBERTY...LEON...WAKULLA...JEFFERSON...AND MADISON. IN GEORGIA...EARLY...MILLER...SEMINOLE...CALHOUN... BAKER...DECATUR...DOUGHERTY...MITCHELL...GRADY... WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS... BEN HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES. REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. 17-GOULD
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 5:42 PM EDT | Tornado Warning | TAE | Decatur, Grady | 33 min |
| May 31, 6:19 PM EDT | Severe Thunderstorm Warning | TAE | Grady, Thomas | 41 min |
| May 31, 6:46 PM EDT | Tornado Warning | TAE | Thomas | 29 min |
| May 31, 7:09 PM EDT | Severe Thunderstorm Warning | TAE | Brooks | 36 min |
| May 31, 7:14 PM EDT | Tornado Warning | TAE | Brooks | 31 min |
| May 31, 7:40 PM EDT | Severe Thunderstorm Warning | TAE | Brooks, Lowndes | 35 min |
| May 31, 2:43 PM EDT | Severe Thunderstorm Warning | TAE | Coffee, Geneva | 32 min |
| May 31, 2:51 PM EDT | Tornado Warning | TAE | Coffee, Geneva | 24 min |
| May 31, 3:13 PM EDT | Tornado Warning | TAE | Coffee, Dale, Geneva | 32 min |
| May 31, 3:47 PM EDT | Tornado Warning | TAE | Geneva, Houston | 28 min |
| May 31, 4:08 PM EDT | Tornado Warning | TAE | Houston | 22 min |
| May 31, 4:24 PM EDT | Tornado Warning | TAE | Houston | 36 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2004Severe Thunderstorm Warnings in Florida, 2004Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.